Homological dimensions and abelian model structures on chain complexes. (English) Zbl 1375.18071

In 1979, L. Salce introduced the notion of cotorsion pair for abelian groups. The same notion makes sense for module categories or, more generally, for abelian categories. This refers to two classes of objects which are the annihilators of each other with respect to \(\mathrm{Ext}^{1}(-,-)\). In module categories, there always are two trivial examples of cotorsion pairs: \(({\mathbf P}, \mathrm{Mod})\) and \((\mathrm{Mod}, {\mathbf I})\), where \({\mathbf P}\) is the class of projectives, \({\mathbf I}\) is the class of injectives, and Mod denotes the category of all modules. Recall that a module category has enough projectives and enough injectives, i.e., for any module \(M\) there are exact sequences \(0 \to Y_{M} \to P \to M \to 0\), where \(P \in {\mathbf P}\) and (trivially) \(Y_{M} \in \mathrm{Mod}\), and \(0 \to M \to I \to Y^{M} \to 0\), where \(I \in {\mathbf I}\) and (trivially) \(Y^{M} \in \mathrm{Mod}\).
For a nontrivial example, look at finitely generated modules over a commutative Cohen-Macaulay local ring \(R\). Then the classes of maximal Cohen-Macaulay (mCM) modules and modules of finite injective dimension form a cotorsion pair: a module \(M\) is mCM if and only if \(\text{Ext}^{1}(M,I) = 0\) for any module \(I\) of finite injective dimension, and a module \(I\) is of finite injective dimension if and only if \(\text{Ext}^{1}(M,I) = 0\) for any mCM module \(M\). Symbolically, \((mCM, FI)\) is a cotorsion pair. The theory of mCM approximations of Auslander-Buchweitz yields, for any finitely generated \(R\)-module \(M\), an mCM approximation \(0 \to Y_{M} \to X_{M} \to M \to 0\) of \(M\) and a hull of finite injective dimension \(0 \to M \to X^{M} \to Y^{M} \to 0\) of \(M\), where \(X_{M}, X^{M} \in mCM\) and \(Y_{M}, Y^{M} \in FI\). In technical terms, one says that the cotorsion pair \((mCM, FI)\) has enough projectives and enough injectives. In general, when a cotorsion pair has enough projectives and injectives one says that the cotorsion pair is complete.
The question of whether or not a given cotorsion pair is complete could be highly nontrivial. Let \(R\) be a ring, \(\mathbf Fl\) the class of flat (left) \(R\)-modules, and \(\mathbf C\) the right perpendicular of \(\mathbf Fl\), i.e., the class of all \(R\)-modules \(C\) such that the restriction of \(\mathrm{Ext}^{1}(-,C)\) to \(\mathbf Fl\) is zero. The resulting cotorsion pair \((\mathbf Fl, C)\) is complete, but that was established only with the proof of the so-called flat cover conjecture.
A major development in the field occurred in 2002 when Mark Hovey connected cotorsion pairs with abelian model structures on abelian categories. To this end, one looks at a relative homology, i.e., a sub-bifunctor of \(\mathrm{Ext}^{1}(-,-)\), which gives rise to a class \(\mathcal P\) of proper exact sequences. A model structure is said to be compatible with that class if: a) cofibrations are relative monos and b) (trivial) fibrations are precisely the relative epis with a (trivially) fibrant kernels. One the other hand, one looks at cotorsion pairs of the form \((\mathcal A, \mathcal B \cap \mathcal W)\) and \((\mathcal A \cap \mathcal W, \mathcal B)\) for some class of objects \(\mathcal W\). Such pairs are said to be compatible. In rough terms, Hovey’s result can now be stated as follows: there is a 1:1 correspondence between \(\mathcal P\)-compatible model structures and compatible pairs of cotorsion pairs.
In the paper under review, the author uses the above approach to construct new abelian model structures on the category of complexes over a ring. He extends a number of previously established results, where model structures on complexes require the use of projectives, by allowing the requisite modules to be of bounded projective dimension. The finiteness of projective dimension can be imposed either degree-wise, or on a complex as a whole (by viewing the complex as a module over a ringoid). Similar results are established when projective dimension is replaced with flat dimension.


18G20 Homological dimension (category-theoretic aspects)
18G35 Chain complexes (category-theoretic aspects), dg categories


Zbl 1268.18011
Full Text: DOI arXiv Euclid


[1] S.T. Aldrich, E.E. Enochs, J.R. García Rozas and L. Oyonarte, Covers and envelopes in Grothendieck categories : Flat covers of complexes with applications , J. Alg. 243 (2001), 615-630. · Zbl 0989.18008
[2] S.T. Aldrich, E.E. Enochs, O.M.G. Jenda and L. Oyonarte, Envelopes and covers by modules of finite injective and projective dimensions , J. Alg. 242 (2001), 447-459. · Zbl 0983.16003
[3] L. Bican, R. El Bashir and E.E. Enochs, All modules have flat covers , Bull. Lond. Math. Soc. 33 (2001), 385-390. · Zbl 1029.16002
[4] D. Bravo, E.E. Enochs, A.C. Iacob, O.M.G. Jenda and J. Rada, Cotorsion pairs in \(C(R\)-\(\mbox{\mathrm Mod})\) , Rocky Mountain J. Math. 42 (2012), 1787-1802. · Zbl 1268.18011
[5] W.G. Dwyer and J. Spalinski, Homotopy theories and model categories , in Handbook of algebraic topology , I.M. James, ed., Elsevier, New York, 1995. · Zbl 0869.55018
[6] P. Eklof and J. Trlifaj, How to make Ext vanish, Bull. Lond. Math. Soc. 33 (2001), 41-51. · Zbl 1030.16004
[7] E.E. Enochs and O.M.G. Jenda, Relative homological algebra , de Gruyter Expos. Math. 30 , Berlin, 2000.
[8] J.R. García Rozas, Covers and envelopes in the category of complexes of modules , Res. Not. Math. 407 , Chapman & Hall/CRC, Boca Raton, FL, 1999.
[9] J. Gillespie, The flat model structure on \({\mathrm Ch}(R)\) , Trans. Amer. Math. Soc. 356 (2004), 3369-3390. · Zbl 1056.55011
[10] —-, Cotorsion pairs and degreewise homological model structures , Homol. Homot. Appl. 10 (2008), 283-304. · Zbl 1140.18011
[11] R. Göbel and J. Trlifaj, Approximations and endomorphism algebras of modules , De Gruyter Expos. Math. 31 , De Gruyter, Berlin, 2006.
[12] A. Grothendieck, Sur quelques points d’algèbre homologique , Tohoku Math. J. 9 (1957), 119-221. · Zbl 0118.26104
[13] M. Hovey, Cotorsion pairs and model categories , in Contemporary mathematics , Amer. Math. Soc. 436 (2007), 277-296. · Zbl 1129.18004
[14] —-, Cotorsion pairs, model category structures and representation theory , Math. Z. 241 (2002), 553-592. · Zbl 1016.55010
[15] —-, Model categories , Math. Surv. Mono. 63 , American Mathematical Society, Providence, RI, 1999. · Zbl 0909.55001
[16] C.U. Jensen, On the vanishing of \(\varprojlim^{(i)}\) , J. Alg. 15 (1970), 151-166. · Zbl 0199.36202
[17] C.U. Jensen, On homological dimensions of rings with countably generated ideals , Math. Scand. 18 (1966), 97-105. · Zbl 0145.26605
[18] I. Kaplansky, Projective modules , Ann. Math. 68 (1958), 372-377. · Zbl 0083.25802
[19] S. Mac Lane, Categories for the working mathematician , Grad. Texts Math. 5 , Springer Verlag, New York, 1978.
[20] M.S. Osborne, Basic homological algebra , Grad. Texts Math. 196 , Springer Verlag, New York, 2000.
[21] L. Salce, Cotorsion theories for Abelian groups , Symp. Math. 23 (1979), 11-32. · Zbl 0426.20044
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.